The lion is dead, completely dead!
It is distressing, there was no warning of impending death,” said the woman I was talking to on the phone. It was of those weird 6am calls on a Sunday morning, and this interruption of my sleep after a taxing week was not so nice.
All the same I shook off the sleep, sat up and tried to figure out what could have happened. There were many possibilities here; a relative had passed? Or a patient, perhaps?
“Who has died please? And whom am I talking to?” I asked anxiously.
“My name is Jane; have you forgotten me?” she continued. “It is about my husband. We have visited your clinic severally.”
Oh yeah, I remembered that familiar voice. I had known Jane for 10 years. She had been to see me for pregnancy care and family planning services. Her husband had been quite supportive in all this. She was in her late 30s and was in what I considered quite a happy marriage.
“Oh no, I hope nothing bad has happened to your husband?” I replied.
“I don’t know what to say,” Jane explained. “It is just that he can no longer rise up to the occasion. I mean, his lion is dead!” I have learnt over the years not to jump to conclusions when clients use figurative language so I asked her to explain what she meant.
It turned out that her husband had been suffering from chronic headaches for some time. He visited a doctor who diagnosed him with high blood pressure and had him admitted to hospital for three days. He was put on two types of tablets thereafter and instructed never to miss a dose since he risked getting a stroke if the pressure was not controlled. Within a week of treatment the blood pressure normalised and the headaches subsided.
That’s when the problems started; Jane’s husband could no longer ‘get it up’ in bed. “I tried my best to stimulate him but nothing worked,” explained Jane. This couple’s story was a representation of the surprises many couples have seen after receiving treatment for various diseases like diabetes, cancer, even a cold. Medications are dispensed but patients are not advised on their side effects.
There are medicines that take away sexual urge in both men and women. There are others that affect sexual stimulation so that in women, there is no lubrication while in men, there is no erection. Some drugs also prolong the duration needed for orgasm to happen.
Rarely, drugs may increase sexual urge. Because of the way we are socialised, most health workers may not give this information: sex is generally not a popular topic for discussion irrespective of one’s profession (except for sexologists.) Patients also choose to suffer in silence and consider it embarrassing to go back to the doctor and explain their problem.
RIGHT TO INFORMATION
What you need to know, however, is that it is your right to receive all information on the treatments you are getting.
It is also your right to refuse treatment if you feel you may not cope with the side effects, and to seek alternative treatment. When sex-related side effects happen, there can be severe social consequences including gender-based violence, separation and even divorce.
Failure of the health worker to give information in this area is therefore gross negligence.
“So how do we revive my husband’s organ, doctor?” asked Jane when she walked into the clinic at 3pm that afternoon, her husband in tow. I felt for him; it is quite humiliating for a man not to have an erection. He could not look me in the eye. It seemed like all his confidence was gone.
After a thorough medical examination, the conclusion was that the anti-hypertensive medicine was causing the erectile dysfunction. A decision was made to change the medicine. The man was reviewed a week later and was in perfect health, the lion having resurrected. So please remember, next time you are given medicine, ask your doctor if it affects sexual function.